Proton Pump Inhibitors Linked To Increased Risk of Adverse Effects and and Death

MedicalResearch.com Interview with:

Ziyad Al-Aly MD FASN Assistant Professor of Medicine Co-director for Clinical Epidemiology Center Department of Medicine, Washington University School of Medicine Saint Louis, Missouri

Dr. Ziyad Al-Aly

Ziyad Al-Aly MD FASN
Assistant Professor of Medicine
Co-director for Clinical Epidemiology Center
Department of Medicine, Washington University School of Medicine
Saint Louis, Missouri
Associate Chief of Staff for Research and Education
Veterans Affairs Saint Louis Health Care System

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: Proton Pump Inhibitors (PPI) are commonly used, and they are associated with adverse events including kidney disease, dementia, fractures, cardiovascular disease, and pneumonia. We asked the question of whether this translates to increased risk of death.

We conducted this large cohort study to specifically examine the association between PPI use and risk of death. The results consistently showed an association between use of PPI and increased mortality risk. Moreover, there was a graded relationship between duration of PPI use and risk of death in that longer duration of use was associated with incrementally higher risk of death.

Continue reading

Study Suggests Long-Term, High Dose PPIs Should Be Avoided if Possible

MedicalResearch.com Interview with:
Andrew M Hinson, MD
UAMS Postdoctoral Research Fellow
Thyroid/Parathyroid Diseases & Surgery and
Donald L. Bodenner, MD, PhD
Department of Otolaryngology-Head and Neck Surgery
Department of Geriatrics
University of Arkansas for Medical Sciences, Little Rock, Arkansas.

Medical Research: What is the background for this study?

Response: Proton pump inhibitors (PPIs)​ are widely prescribed, highly effective and generally safe for the treatment of acid-related gastrointestinal disorders. However, there are risks that may be elevated for some older people when PPIs are used in high doses over long periods of time. There is also evidence that fracture risk may even be higher in older patients who are being treated with concurrent oral bisphosphonate medications, which are used to prevent fractures in patients with osteoporosis. While the mechanism remains unknown, PPIs may increase fracture risk by decreasing gastrointestinal absorption (e.g., calcium, vitamin B12, and/or bisphosphonates) or by inhibiting a major mechanism by which bisphosphonates work.

To learn more about this process, we studied patients 60 years or older with normal renal function and vitamin D levels to see how PPIs (with and without concurrent bisphosphonate administration) impacted measurements in parathyroid hormone (PTH) and calcium.

Medical Research: What are the main findings?

Response: We found that chronic PPI exposure in elderly adults is associated with mild secondary hyperparathyroidism regardless of concurrent oral blood pressure administration. Secondary hyperparathyroidism refers to the excessive secretion of PTH by the parathyroid glands in response to low blood calcium levels. This is often associated with renal failure; however, all of our patients had normal renal function.

Continue reading

NSAIDS May Be Helpful In Bladder Cancer Prevention

James Scheiman, M.D. Professor of Gastroenterology University of Michigan Medical SchoolMedicalResearch.com Interview with:
James Scheiman, M.D.
Professor of Gastroenterology
University of Michigan Medical School

Medical Research: What is the background for this study? What are the main findings?

Dr. Scheiman: Using aspirin or other nsaids to reduce the risk of many cancers has been an active area of investigation. This study demonstrates in an animal model that a commonly used nsaid (naproxen) reduces bladder tumor development, while the concomitant use of an acid blocking drug– which has been shown in many clinical studies to reduce the ulcers and bleeding associated with nsaids in humans – is also effective. Naproxen has been shown to reduce colon polyps and skin cancers in animal models as well, so this broad effect demonstrates a novel strategy to test in clinical trials.

Medical Research: What should clinicians and patients take away from your report?

Dr. Scheiman: The study shows that using two commonly used classes of drugs together (one which, the proton pump inhibitor, can mitigate the adverse GI side effects of the other without affecting the cancer-reducing effect) may have value to reduce the risk of a number of common cancers. This idea needs to be studied in a clinical trial.

Citation:

Ronald A. Lubet, James M. Scheiman, Ann Bode, Jonathan White, Lori Minasian, M. Margaret Juliana, Daniel L. Boring, Vernon E. Steele, and Clinton J. Grubbs. Prevention of Chemically Induced Urinary Bladder Cancers by Naproxen: Protocols to Reduce Gastric Toxicity in Humans Do Not Alter Preventive Efficacy. Cancer Prevention Research, March 2015 DOI: 10.1158/1940-6207.CAPR-14-0347

MedicalResearch.com Interview with: James Scheiman, M.D. (2015). NSAIDS May Be Helpful In Bladder Cancer Prevention 

Proton Pump Inhibitors Not Helpful For Irritable Babies

Prof. H. Szajewska The Medical University of Warsaw Department of Paediatrics Warsaw, PolandMedicalResearch.com Interview with:
Prof. H. Szajewska

The Medical University of Warsaw
Department of Paediatrics
Warsaw, Poland

 

Medical Research: What is the background for this study?

Dr. Szajewska: Proton pump inhibitors (PPIs) are increasingly being used in the management of irritability and excessive crying in young infants. For example, a 7-fold increase in PPI prescriptions for infants was demonstrated in one US-based study. While differences among countries may occur, over-prescription of PPIs for infants remains a problem. The use of PPIs is mainly based on the assumption that these symptoms are attributable to gastroesophageal reflux or gastroesophageal reflux disease. Indeed, in infants, common symptoms of both conditions include regurgitation or vomiting associated with irritability or crying. However, there is still uncertainty with regard to the role of proton pump inhibitors for the management of excessive crying and irritability.

Dr. Szajewska: What are the main findings?

We aimed to examine whether proton pump inhibitors are effective in the management of excessive crying and irritability in infants. Only 5 randomized controlled trials fulfilled the inclusion criteria, so the evidence remains limited. There was variability in how crying/irritability outcomes were reported, but all trials used reliable methods. Some trials showed a decrease in crying/irritability from baseline to the end of the intervention; a similar effect was observed in the control group. However, no significant differences between the treatment groups were observed. Continue reading

Proton Pump Inhibitors May Decrease Gut Diversity, Increase C. diff Risk

Dr. John K. DiBaise MD Gastroenterology and Hepatology Mayo Clinic, Scottsdale ArizonaMedicalResearch.com Interview with:
Dr. John K. DiBaise MD
Gastroenterology and Hepatology
Mayo Clinic, Scottsdale Arizona

Medical Research: What is the background for this study? What are the main findings?

Dr. DiBaise: Despite nearly 25 years of safe and effective use of proton pump inhibitors (PPI), in recent years there have been an increasing number of reports suggesting potentially harmful effects and harmful associations with their use.  One such association with PPI use has been Clostridium difficile infection (CDI) which can cause severe and recurrent episodes of diarrhea.  Previous reports evaluating the microbes present within the gastrointestinal tract (ie, gut microbiome) of individuals with CDI have shown a reduction in overall microbial community diversity.  We studied the gut microbiome in healthy individuals both before and after using a proton pump inhibitors for one month and found a similar reduction in microbial diversity while taking the PPI that did not entirely revert back to the ‘normal’ baseline after being off the medication for a month.  While this does not demonstrate a causal association between proton pump inhibitors use and CDI, it demonstrates that PPI use creates a situation in the gut microbial environment that may increase the individual’s susceptibility to CDI.

Continue reading

PPIs – Proton Pump Inhibitors Impair Vascular Relaxation, May Increase Adverse CV Events

MedicalResearch.com Interview with:
John P. Cooke MD PhD Chair, Department of Cardiovascular Sciences Director, Center for Cardiovascular Regeneration Houston Methodist Research Institute 6670 Bertner St MS:  R6-414, Houston, TX 77030John P. Cooke MD PhD
Chair, Department of Cardiovascular Sciences
Director, Center for Cardiovascular Regeneration
Houston Methodist Research Institute
6670 Bertner St MS:  R6-414, Houston, TX 77030

 

MedicalResearch.com: What are the main findings of the study?

Answer: We discovered that the proton pump inhibitors PPIs), as a class, impair vascular relaxation.  The PPIs have this effect by suppressing the activity of a key enzyme required for cardiovascular health. The enzyme is known as DDAH (for dimethylarginine dimethylaminohydrolase).  This enzyme is critical in clearing ADMA (asymmetric dimethylarginine) from tissues and the circulation.  Because ADMA is an endogenous inhibitor of nitric oxide synthase, accumulation of ADMA impairs vascular relaxation and vascular homeostasis.   Previously, we and others have found that, by inhibiting endothelium-derived nitric oxide, ADMA accelerates vascular disease in preclinical models.  In humans, ADMA is linked to the severity of vascular disease, and is an independent risk factor for major adverse cardiovascular events (MACE).  Thus, the effect of PPIs to inhibit DDAH would be anticipated to impair cardiovascular health, and to increase the risk of MACE.

Continue reading